Aa
A
A
Close
Avatar universal
Seroquel withdrawals
Why are the withdrawal symptoms of seroquel the same as the withdrawal symptoms of heroin?  I know that you shouldn't just stop taking it and I understand that it is a non-narcotic medication, but I still would like to know why the symptoms are the same?  I am currently taking seroquel for anxiety.
Cancel
10 Answers
Page 1 of 1
Avatar universal
Remember, seroquel is a prescribed medication while heroin is not.  First of all if you take at as prescribed by your doctor, in my opinion, you are doing the right thing.  Many medications have withdrawal symptoms, but as long as the taper is done slowly and in consultation with your doc, things are usually A LOT smoother.

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thank you for the comment.  I do understand that seroquel IS a prescribed medication but why don't they tell you that if you just stop the medication you WILL go through the same withdrawals as heroin.  I did stop taking the seroquel without tapering off and I got very sick, just as a person would from stopping heroin.  I am back on seroquel as I said, but I don't understand why the withdrawal symptoms are the same.  Thanks again for the comment and have a great day.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I tapered off Seroquel and vomited two days after the last dose. I had symptoms similar to what you describe as heroin withdrawal symptoms. This happened all day today, and I am not sleeping. I'm not very happy right now.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
685562 tn?1447158831
go to cchr.org, they'll give you lots of answers to these physc. meds
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hey, guys, heroin did start as a medication.  It was thought to be less addictive than morphine -- yeah, right.  Also, check out the latest on the FDA and the manufacturer of Seroquel withholding information about it, namely that it doesn't work any better than the medications it replaced, has significant side effects of rapid weight gain and diabetes, and other things.  Also, heroin is addictive, seroquel technically isn't since it doesn't meet all the criteria, mostly you don't have to keep taking more for it to work.  On the other hand, as far as I know, heroin doesn't cause permanent damage, while many people are never able to quit these meds once they get started on them.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
585414 tn?1288944902
Seroquel does have side effects short and long term (as does any medication) but it should not be spoken about in the same category as an illegal drug. The atypical antipsychotics such as Seroquel are safer than the older generation such as Haldol because they are half as likely to cause tardive dyskinesia. They do have a potential risk of diabetes but you can be careful about that by keeping your weight and sugar intake in check. Some people do need antipsychotics though, certainly people with any psychotic disorder such as schizophrenia and they can be used as mood stabilizers as well. What you may not be aware of is the future generation of antipsychotics, the glutamate antagonists (in Phase II FDA study) don't cause any of these side effects and promote a fuller recovery as I can state having made a full recovery (for more information google "Dr. Javitt, glycine", my case study will be published in a psychiatric journal) from glycine, a glutamate antagonist. They are in study as anti-anxiety agents as well. For more information on all new psychiatric medications in development google "psychmeds123".
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I'm very interested in this.  I've been suffering an extreme reaction to quitting Paxil three years ago.  An incompetent psychiatrist just totally messed me up.  Anyway, nobody's been able to offer a solution, but I have been told about the research on glutamate receptors.  I didn't know the trials had progressed so far.  I thought they were being studied for depression; is it also for anxiety?  And is it just regular old glycine, the amino acid?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I decided to quit seroquel around 8 weeks ago. I was taking 400mg a day for 2.5 years. I took them to prevent a breakdown at the time. It gradually turned me into a fat, lifeless person. I took my last 50mg 10 days ago. The withdrawals have been shocking. Like nothing I've ever experienced. When I do have energy, I'm psychotic & get into fights. It's totally brutal & I've been unable to function in months. The doctors have been unable to help here in the UK so I've got off it as fast as I could in the hope I'll be well by the time my kids break up from school. I would never touch this drug again! It robbed me of my 'highs' & left me an insecure mess. Today I have picked up prochlorperazine for the nausea. I can't imagine heroin withdrawals could be any worse than this. I had no idea that quitting this drug would be a problem & was never warned by docs??? There is a complete lack of knowledge concerning this drug in my area anyway. I wish I'd opted for the breakdown!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I'm also coming off of seroquel, I started on 300mg.once a night, 5 years ago. I started adjusting my dose, 200mg, 150mg, finally down to 25mg. (my doc said he wasn't going to talk to me about tappering off) October the 8th 2014, I went cold turkey. It's been 4 months and I'm concerned if I will ever feel "normal" again. Aggressive, agitated, depressed. I'm sleeping ok with the help of benadryl. I was put on this drug for lack of sleep and mood swings due to serious family problems. This is very, very, hard on a daily basis. Is anyone else any farther along on the road that can give me some hope and clarity??????
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I'm also coming off of seroquel, I started on 300mg.once a night, 5 years ago. I started adjusting my dose, 200mg, 150mg, finally down to 25mg. (my doc said he wasn't going to talk to me about tappering off) October the 8th 2014, I went cold turkey. It's been 4 months and I'm concerned if I will ever feel "normal" again. Aggressive, agitated, depressed. I'm sleeping ok with the help of benadryl. I was put on this drug for lack of sleep and mood swings due to serious family problems. This is very, very, hard on a daily basis. Is anyone else any farther along on the road that can give me some hope and clarity??????
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
5938899 tn?1453692297
Blank
otakugenx commented on Sep 6th->Dr. Swift...
6 hrs ago
Avatar universal
Blank
dayna852 commented on Make A Shake That Wil...
6 hrs ago
4059843 tn?1465214932
Blank
mishymoshymarcy Today is another day to mak... Comment
12 hrs ago
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
Avatar universal
Blank
Arlington, VA
Avatar universal
Blank
MI
675718 tn?1449992146
Blank
El Paso, TX
Avatar universal
Blank
973741 tn?1342346373
Blank
1530171 tn?1448133193
Blank
London, ON
Anxiety Community Resources